Texas, 2015Flash Flood and Flood in Texas, July 20 to 31, 2015
July 20 to 31, 2015 · NWS AMA · 2 events in 2 counties and zones
Isolated thunderstorms developed in an environment favorable for localized flooding during the afternoon of the 20th. High atmospheric moisture and slow storm motions were present.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in an environment favorable for localized flooding during the afternoon of the 20th. High atmospheric moisture and slow storm motions were present. By evening thunderstorms became more widespread and moved eastward across mainly the southern portions of the Texas Panhandle. The city of Amarillo experienced flash flooding during the late evening as heavy rainfall resulted in 1 to 3 inches of rain across the city, with locally higher amounts. The highest amount was received from a CoCoRaHS observer in Bishop Hills of 4.83 inches. Area playa lakes were already experiencing high levels due to periodic heavy rainfall during the spring and summer. The heavy rainfall during the evening of the 20th caused playa lake levels to rise rapidly. Homes along 77th Avenue were impacted beginning shortly before midnight. Other playa lakes that flooded includes McDonald lake and Lawrence lake.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 20, 5:43 PM CST, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 20, 5:43 PM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
643 PM CDT MON JUL 20 2015
.AVIATION...
00Z TAFS...MEDIUM TO HIGH CONFIDENCE FOR VFR CONDITIONS THROUGH THE
PERIOD...OUTSIDE OF CONVECTION. SCATTERED THUNDERSTORMS NEAR KDHT
WILL LIKELY CONTINUE INTO THE EVENING HOURS...AND EXPECT COVERAGE OF
THUNDERSTORMS TO INCREASE THROUGH THE EVENING AND OVERNIGHT
HOURS ACROSS THE PANHANDLES....POSSIBLY INTO TUESDAY MORNING. CONFIDENCE AT
ANY PARTICULAR TAF SITE IS LOW GIVEN THE UNCERTAINTY OF COVERAGE
TONIGHT...SO AMENDMENTS TO TEMPO OR PREVAILING THUNDER GROUPS ARE
LIKELY. THE UNCERTAINTY EXTENDS INTO TOMORROW AS TONIGHT'S ACTIVITY
WILL LARGELY IMPACT COVERAGE OF CONVECTION DURING THE MORNING AND
AFTERNOON HOURS ON TUESDAY. BARRING CONVECTIVE INFLUENCE...NORTHEAST
TO EAST WINDS WILL PREVAIL AND TURN SOUTHEASTERLY TUESDAY MORNING.
ELSENHEIMER
&&
.PREV DISCUSSION... /ISSUED 242 PM CDT MON JUL 20 2015/
DISCUSSION...
LATEST WATER VAPOR CHANNEL LOOP AND GOES DERIVED TPW SHOWS ANOMALOUS
MOISTURE FLOWING NORTHWARD ACROSS EASTERN NEW MEXICO ON THE WESTERN
EDGE OF UPPER RIDGE. 12Z SOUNDINGS CONFIRM THIS WITH A SIGNIFICANT
INCREASE IN PWAT FROM 00Z LAST NIGHT (1.47 VS 0.82 INCHES). THIS IS
APPROACHING 2 STANDARD DEVIATIONS ABOVE CLIMATOLOGY. DOWNSTREAM...A
SHORTWAVE AND EXTENSIVE CONVECTION CONTINUES TO MOVE EASTWARD OUT OF
THE CENTRAL PLAINS TOWARD THE MIDDLE MISSISSIPPI VALLEY WITH WEAK
SUBSIDENCE EVIDENT BEHIND IT. VISIBLE SATELLITE REVEALS SOME
MID-HIGH LEVEL CLOUDS LEFT IN THE WAKE OF OVERNIGHT CONVECTION AND
THIS COULD POTENTIALLY LIMIT DIABATIC HEATING SOME THIS AFTERNOON
WITH A TREND TOWARD PARTIAL CLEARING IN THE FAR SOUTH TEXAS
PANHANDLE. SUBJECTIVE SURFACE ANALYSIS AT 18Z SHOWS A WEAK COLD
FRONT/COMPOSITE OUTFLOW ORIENTED NORTHEAST TO SOUTHWEST FROM NEAR
WHEELER TO JUST SOUTH OF CANYON. STORMS HAVE ALREADY FORMED NEAR
CLOVIS AND CU/TCU HAS RECENTLY FORMED NEAR THIS BOUNDARY FURTHER
EAST ACROSS THE FAR SOUTHERN PORTION OF OUR AREA. THIS SHOULD BE THE
INITIAL FOCUS WITH MORE WIDESPREAD CONVECTION OCCURRING LATER THIS
EVENING.
THE TENDENCY OF MID LEVEL HEIGHTS WILL BE TO FALL SLIGHTLY AS UPPER
RIDGE DEAMPLIFIES AND THIS SHOULD SUPPORT GREATER COVERAGE OF
CONVECTION THAN HAS BEEN SEEN IN PREVIOUS DAYS. PRESENCE OF
ANOMALOUS MOISTURE COMBINED WITH SLOW STORM MOTIONS RAISES CONCERN
FOR FLASH FLOODING. FLASH FLOOD GUIDANCE IS AT OR ABOVE CURRENT QPF
OUTPUT FROM MOST GUIDANCE. IN THE ABSENCE OF A WELL DEFINED
SHORTWAVE TO FOCUS DEVELOPMENT BELIEVE THAT THE IMPACTS WOULD BE
LOCALIZED. SOME OF THE SHORT RANGE HI-RES GUIDANCE AMOUNTS ARE MORE
AGGRESSIVE BUT THERE IS SOME QUESTION ABOUT HOW MUCH OF THIS IS
INFLUENCED BY THE BAD AWOS OBSERVATION AT PLAINVIEW/KPVW. THIS IS
GETTING INTO THE RAP AND HAS CONSISTENTLY RESULTED IN A SPURIOUS
7000+ CAPE BULLSEYE IN THE SOUTH TEXAS PANHANDLE THE LAST SEVERAL
DAYS. CAM GUIDANCE NESTED WITHIN THE RAP SUCH AS THE HRRR MAY BE
EXAGGERATED WITH CONVECTIVE COVERAGE AND QPF AS A RESULT.
SEVERE THUNDERSTORMS ARE A SECONDARY CONCERN TODAY ALTHOUGH DEEP
LAYER SHEAR SHOULD BE TOO WEAK TO SUPPORT SUSTAINED UPDRAFTS. SEVERE
EPISODES SHOULD BE BRIEF AND MARGINAL. MID LEVEL LAPSE RATES ARE NOT
PARTICULARLY STEEP WHICH IS TYPICAL FOR THIS MONSOON PATTERN BUT ARE
STEEP ENOUGH TO SUPPORT AROUND 1000 J/KG CAPE IN THE HAIL GROWTH
ZONE. ISOLATED OCCURRENCES OF MARGINALLY SEVERE HAIL ARE POSSIBLE
BUT MODERATE INSTABILITY AND WEAK SHEAR SUPPORTING FAIRLY INTENSE
BUT VERTICAL UPDRAFTS WITH WATER LOADING BENEATH STEEPENING LOW
LEVEL LAPSE RATES SHOULD SUPPORT PRIMARILY A WIND THREAT FROM BRIEF
DOWNBURSTS LATE THIS AFTERNOON THROUGH AT LEAST MID EVENING.
OVERNIGHT...WEAK ASCENT IS DEPICTED BY THE MODELS ON THE 315K
SURFACE WHICH IS FAIRLY MOIST AND THIS SHOULD BE ENOUGH TO SUSTAIN
CHANCES FOR CONVECTION INTO THE NIGHT AND IN A WEAKENED STATE
PROBABLY EVEN INTO THE MORNING HOURS ESPECIALLY ACROSS THE EAST.
SIMILAR CHALLENGES TO TODAY ARE EXPECTED TOMORROW WITH OVERNIGHT
CONVECTION AND MESOSCALE BOUNDARIES/RESIDUAL CLOUDS MAKING SPATIAL
AND TEMPORAL DETAILS UNCLEAR AT THIS POINT. FORECAST CONFIDENCE
SHOULD INCREASE LATER TONIGHT AND BY MORNING AS WE MONITOR HOW
EVENING/OVERNIGHT CONVECTION EVOLVES. STARTING WEDNESDAY MID LEVEL
HEIGHTS RISE AS UPPER HIGH BUILDS NORTH/NORTHWESTWARD ONCE AGAIN
RESULTING IN DRY WEATHER AND WARMER TEMPERATURES THROUGH AT LEAST
THE END OF THE WEEK. TOWARD SATURDAY MEDIUM RANGE GUIDANCE CONSENSUS
IS FOR RIDGE FLATTENS AGAIN AND MEAN WEST-NORTHWESTERLY FLOW MAY BE
ENOUGH FOR CONVECTION TO MOVE INTO AT LEAST WESTERN AND NORTHERN
SECTIONS.
BRB
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
17/18
Hazardous weather outlook, Jul 20, 2:41 PM CST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT MON JUL 20 2015
OKZ001>003-TXZ001>020-210845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
341 PM CDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS EVENING AND TONIGHT.
THUNDERSTORMS ARE EXPECTED TO INCREASE THIS EVENING AND LAST INTO THE
NIGHT. A FEW STORMS COULD BECOME STRONG TO MARGINALLY SEVERE...WITH
WIND GUSTS UP TO 60 MPH THE PRIMARY HAZARD. MARGINALLY SEVERE HAIL UP
TO QUARTER SIZE IS POSSIBLE. THUNDERSTORMS WILL BE CAPABLE OF HEAVY
RAIN WHICH COULD CAUSE LOCALIZED FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
TUESDAY THROUGH WEDNESDAY NIGHT. A FEW STORMS THAT DEVELOP MAY
BECOME STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS UP TO 60
MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL THE PRIMARY HAZARDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 20, 5:11 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
611 PM CDT MON JUL 20 2015
TXZ010-015-202345-
HEMPHILL TX-WHEELER TX-
611 PM CDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 645 PM CDT...
AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHWEST OF ALLISON...OR 24 MILES NORTH
OF SHAMROCK...MOVING EAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
ALLISON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3545 10006 3546 10018 3560 10023 3569 10013
3574 10000 3571 9999 3545 10000
TIME...MOT...LOC 2311Z 258DEG 8KT 3556 10014
BRBSpecial weather statement, Jul 20, 7:34 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT MON JUL 20 2015
TXZ011-210200-
OLDHAM TX-
834 PM CDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM COUNTY UNTIL 900 PM CDT...
AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
ROMERO TO NEAR ADRIAN...MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
VEGA... WILDORADO... ADRIAN...
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3563 10249 3525 10216 3519 10217 3519 10295
3543 10305 3562 10305
TIME...MOT...LOC 0134Z 268DEG 19KT 3558 10291 3522 10260
BRBSpecial weather statement, Jul 20, 7:49 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
849 PM CDT MON JUL 20 2015
TXZ012-013-210215-
CARSON TX-POTTER TX-
849 PM CDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CARSON AND EXTREME
EASTERN POTTER COUNTIES UNTIL 915 PM CDT...
AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF PANHANDLE...MOVING NORTH AT
10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF WESTERN CARSON COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3557 10163 3552 10133 3530 10142 3534 10164
TIME...MOT...LOC 0149Z 191DEG 7KT 3541 10151
CE
Special weather statement, Jul 20, 8:05 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
905 PM CDT MON JUL 20 2015
TXZ011-210230-
OLDHAM TX-
905 PM CDT MON JUL 20 2015
...SIGNIFICANT WEATHER ADVISORY FOR OLDHAM COUNTY UNTIL 930 PM CDT...
AT 902 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES SOUTHEAST
OF ROMERO TO NEAR WILDORADO...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
VEGA... WILDORADO... BOYS RANCH...
ADRIAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3562 10290 3563 10217 3519 10217 3518 10276
3525 10277 3543 10290
TIME...MOT...LOC 0205Z 274DEG 27KT 3554 10275 3522 10220
BRBFlash Flood, Potter
- When
- July 20, 9:35 PM CST to 11:30 PM CST
- Where
- Potter County, 3 mi NNE of Amarillo to 2 mi W of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.240, -101.800
Flash flooding occurred across the city of Amarillo during the evening of the 20th. High water rescues were performed at 11th and Pierce, 3rd and Buchannan, and along much of Interstate 40 between Loop 335 on the west side and Osage. Other locations that experienced flooding or flash flooding included Coulter at Hollywood, Soncy between 34th and 45th, Southeast 10th and Ross, 34th and Georgia and 6th and Bowie.
Flood, Randall
- When
- July 20, 10:00 PM CST to July 31, 11:59 PM CST
- Where
- Randall County, 7.89 mi WSW of Amarillo to 7.43 mi SW of Amarillo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.139, -101.938
Heavy rains resulted in already high lake levels worsening. A rise of the Greenways playa lake resulted in flooding of residential areas along 77th Avenue. 5 families experienced flooding of water well which rendered their water and sewage systems inoperable. All 5 families left their homes and were helped by the Red Cross.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Flash Flooding in Indiana, July 20 to 21, 2015$45,000 · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Lightning Strikes in Georgia, July 20, 2015$25,000 · 2 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Damaging Winds in Connecticut, July 20, 2015$18,000 · 61 kt wind · 5 events
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597284, 597430.